Doctors are becoming increasingly concerned that sleeping pills-which are among the most frequently pres-cribed of all drugs-can cause anaphylaxis, a severe, life-threatening allergic reaction, and angioedema, deep swelling around the eyes and lips, and sometimes of the hands and feet. These reactions can arise after taking just one tablet.
Patients have also reported strange sleep patterns, in which they have driven a car, or made and eaten a meal while asleep.
America's drugs regulator, the Food and Drug Administration (FDA), is strengthening the warnings that come with all sleeping pills to highlight these two areas of concern. Drugs that are affected include Ambien, Butisol, Carbrital, Halcion, Restoril, Seconal and Placidyl (www.fda.gov/bbs/topics/NEWS/ 2007/NEW01587.html).
Drugs that now require a warning
- Adderall XR
- Dexedrine Spansule
- Focalin XR
- Metadata CD
- Ritalin SR
- Ritalin LA